Alert archive / North Carolina / Wind Advisories in 2009

Wind Advisory 5, NWS Raleigh, NC

December 8, 200931 counties in North Carolina

NWS Raleigh, NC issued this wind advisory at Dec 8, 2009, 9:10 PM EST for 31 counties in North Carolina. It took effect at Dec 9, 2009, 6:00 AM EST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Dec 8, 2009, 9:10 PM EST (02:10 UTC)
In effect from
Dec 9, 2009, 6:00 AM EST
Expired
Dec 9, 2009, 9:00 PM EST
In force
15 hr
Issued by
NWS Raleigh, NC
All 31 counties

Alamance County, NC, Anson County, NC, Chatham County, NC, Cumberland County, NC, Davidson County, NC, Durham County, NC, Edgecombe County, NC, Forsyth County, NC, Franklin County, NC, Granville County, NC, Guilford County, NC, Halifax County, NC, Harnett County, NC, Hoke County, NC, Johnston County, NC, Lee County, NC, Montgomery County, NC, Moore County, NC, Nash County, NC, Orange County, NC, Person County, NC, Randolph County, NC, Richmond County, NC, Sampson County, NC, Scotland County, NC, Stanly County, NC, Vance County, NC, Wake County, NC, Warren County, NC, Wayne County, NC, Wilson County, NC

The radar

The Raleigh/Durham radar (KRAX), 45 km from the middle of the area, began a volume at 02:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 2.2 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2009-12-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2009-12-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 504 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
604 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
504 m²/s²
0-3 km storm-relative helicity
896 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS72 KRAH 090210
NPWRAH

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RALEIGH NC
910 PM EST TUE DEC 8 2009

...WINDY CONDITIONS EXPECTED ON WEDNESDAY...

.WINDY CONDITIONS ARE EXPECT ON WEDNESDAY AS A STRONG AREA OF LOW
PRESSURE ACROSS THE GREAT LAKES PRODUCES STRONG SOUTHWESTERLY
WINDS ACROSS CENTRAL NORTH CAROLINA.

NCZ007>011-021>028-038>043-073>078-083>086-088-089-091100-
/O.NEW.KRAH.WI.Y.0005.091209T1100Z-091209T2300Z/
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
INCLUDING THE CITIES OF...ROXBORO...OXFORD...HENDERSON...
WARRENTON...ROANOKE RAPIDS...WINSTON-SALEM...GREENSBORO...
HIGH POINT...BURLINGTON...CHAPEL HILL...DURHAM...LOUISBURG...
NASHVILLE...ROCKY MOUNT...LEXINGTON...ASHEBORO...PITTSBORO...
RALEIGH...SMITHFIELD...WILSON...ALBEMARLE...TROY...
SOUTHERN PINES...SANFORD...LILLINGTON...GOLDSBORO...WADESBORO...
ROCKINGHAM...LAURINBURG...RAEFORD...FAYETTEVILLE...CLINTON
910 PM EST TUE DEC 8 2009

...WIND ADVISORY IN EFFECT FROM 6 AM TO 6 PM EST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 6 AM TO 6 PM EST WEDNESDAY. 

SOUTHWESTERLY WINDS ON WEDNESDAY WILL INCREASE TO BETWEEN 20 TO
25 MPH... WITH WIND GUSTS BETWEEN 30 TO 40 MPH EXPECTED. WINDS
THIS STRONG COUPLED WITH SATURATED SOILS FROM RECENT RAINS MAY DOWN
TREES AND POWER LINES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$

BSD
4 follow-up statements
000 
WWUS72 KRAH 090916
NPWRAH

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RALEIGH NC
416 AM EST WED DEC 9 2009

...WINDY CONDITIONS EXPECTED ON WEDNESDAY...

.WINDY CONDITIONS ARE EXPECTED TODAY AS A STRONG AREA OF LOW PRESSURE
ACROSS THE GREAT LAKES PRODUCES STRONG SOUTHWESTERLY WINDS ACROSS
CENTRAL NORTH CAROLINA.

NCZ007>011-021>028-038>043-073>078-083>086-088-089-091730-
/O.CON.KRAH.WI.Y.0005.091209T1100Z-091209T2300Z/
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
INCLUDING THE CITIES OF...ROXBORO...OXFORD...HENDERSON...
WARRENTON...ROANOKE RAPIDS...WINSTON-SALEM...GREENSBORO...
HIGH POINT...BURLINGTON...CHAPEL HILL...DURHAM...LOUISBURG...
NASHVILLE...ROCKY MOUNT...LEXINGTON...ASHEBORO...PITTSBORO...
RALEIGH...SMITHFIELD...WILSON...ALBEMARLE...TROY...
SOUTHERN PINES...SANFORD...LILLINGTON...GOLDSBORO...WADESBORO...
ROCKINGHAM...LAURINBURG...RAEFORD...FAYETTEVILLE...CLINTON
416 AM EST WED DEC 9 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THIS EVENING...

SOUTHWESTERLY WINDS WILL INCREASE TO BETWEEN 20 TO 25 MPH TODAY... WITH
WIND GUSTS BETWEEN 30 TO 40 MPH. WINDS THIS STRONG COUPLED WITH
SATURATED SOILS FROM RECENT RAINS MAY DOWN TREES AND POWER LINES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$

SMITH
000 
WWUS72 KRAH 091600
NPWRAH

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RALEIGH NC
1100 AM EST WED DEC 9 2009

...WINDY CONDITIONS EXPECTED ON WEDNESDAY...

.WINDY CONDITIONS ARE EXPECTED TODAY AS A STRONG AREA OF LOW
PRESSURE ACROSS THE GREAT LAKES PRODUCES STRONG SOUTHWESTERLY
WINDS ACROSS CENTRAL NORTH CAROLINA.

NCZ007>011-021>028-038>043-073>078-083>086-088-089-092300-
/O.CON.KRAH.WI.Y.0005.000000T0000Z-091209T2300Z/
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
INCLUDING THE CITIES OF...ROXBORO...OXFORD...HENDERSON...
WARRENTON...ROANOKE RAPIDS...WINSTON-SALEM...GREENSBORO...
HIGH POINT...BURLINGTON...CHAPEL HILL...DURHAM...LOUISBURG...
NASHVILLE...ROCKY MOUNT...LEXINGTON...ASHEBORO...PITTSBORO...
RALEIGH...SMITHFIELD...WILSON...ALBEMARLE...TROY...
SOUTHERN PINES...SANFORD...LILLINGTON...GOLDSBORO...WADESBORO...
ROCKINGHAM...LAURINBURG...RAEFORD...FAYETTEVILLE...CLINTON
1100 AM EST WED DEC 9 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THIS EVENING...

SOUTHWESTERLY WINDS WILL INCREASE TO BETWEEN 20 TO 25 MPH TODAY... WITH
WIND GUSTS BETWEEN 30 TO 40 MPH. WINDS THIS STRONG COUPLED WITH
SATURATED SOILS FROM RECENT RAINS MAY DOWN TREES AND POWER LINES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$
000 
WWUS72 KRAH 092231
NPWRAH

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RALEIGH NC
531 PM EST WED DEC 9 2009

...WINDY CONDITIONS EXPECTED THROUGH WEDNESDAY EVENING...

.WINDY CONDITIONS ARE EXPECTED THROUGH THIS EVENING AS A STRONG
AREA OF LOW PRESSURE ACROSS THE GREAT LAKES PRODUCES STRONG
SOUTHWESTERLY WINDS ACROSS CENTRAL NORTH CAROLINA.

NCZ007>011-021>028-038>043-073>078-083>086-088-089-100200-
/O.EXT.KRAH.WI.Y.0005.000000T0000Z-091210T0200Z/
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
INCLUDING THE CITIES OF...ROXBORO...OXFORD...HENDERSON...
WARRENTON...ROANOKE RAPIDS...WINSTON-SALEM...GREENSBORO...
HIGH POINT...BURLINGTON...CHAPEL HILL...DURHAM...LOUISBURG...
NASHVILLE...ROCKY MOUNT...LEXINGTON...ASHEBORO...PITTSBORO...
RALEIGH...SMITHFIELD...WILSON...ALBEMARLE...TROY...
SOUTHERN PINES...SANFORD...LILLINGTON...GOLDSBORO...WADESBORO...
ROCKINGHAM...LAURINBURG...RAEFORD...FAYETTEVILLE...CLINTON
531 PM EST WED DEC 9 2009

...WIND ADVISORY NOW IN EFFECT UNTIL 9 PM EST THIS EVENING...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL 9 PM EST THIS EVENING. 

SOUTHWESTERLY WINDS WILL CONTINUE TO GUST UP TO 35 TO 40 MPH
THROUGH 9 PM THIS EVENING. WIND GUSTS THIS STRONG COUPLED WITH
SATURATED SOILS FROM RECENT RAINS MAY CONTINUE TO DOWN TREES AND
POWER LINES. NUMEROUS TREES HAVE ALREADY BEEN REPORTED DOWN
ACROSS PORTIONS OF THE NORTHERN PIEDMONT THIS AFTERNOON.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WIND GUSTS OF 35 TO 40 MPH ARE
EXPECTED... WHICH MAY DOWN TREES AND POWER LINES. WINDS THIS
STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

$$

BSD
000 
WWUS72 KRAH 100201
NPWRAH

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RALEIGH NC
901 PM EST WED DEC 9 2009

...WIND ADVISORY EXPIRES AT 9 PM...

.WINDS HAVE DECREASED THIS EVENING BELOW WINDS ADVISORY CRITERIA.

NCZ007>011-021>028-038>043-073>078-083>086-088-089-100315-
/O.EXP.KRAH.WI.Y.0005.000000T0000Z-091210T0200Z/
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
INCLUDING THE CITIES OF...ROXBORO...OXFORD...HENDERSON...
WARRENTON...ROANOKE RAPIDS...WINSTON-SALEM...GREENSBORO...
HIGH POINT...BURLINGTON...CHAPEL HILL...DURHAM...LOUISBURG...
NASHVILLE...ROCKY MOUNT...LEXINGTON...ASHEBORO...PITTSBORO...
RALEIGH...SMITHFIELD...WILSON...ALBEMARLE...TROY...
SOUTHERN PINES...SANFORD...LILLINGTON...GOLDSBORO...WADESBORO...
ROCKINGHAM...LAURINBURG...RAEFORD...FAYETTEVILLE...CLINTON
901 PM EST WED DEC 9 2009

...WIND ADVISORY WILL EXPIRE AT 9 PM EST THIS EVENING...

THE WIND ADVISORY WILL EXPIRE AT 9 PM EST THIS EVENING. 

WINDS HAVE GENERALLY DECREASED THIS EVENING TO 10 TO 20 MPH...
WITH GUSTS 30 MPH OR LESS. THUS... THE WIND ADVISORY WILL BE
ALLOWED TO EXPIRE.

$$

BSD

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this wind advisory went out at Dec 8, 7:08 PM EST, 2 hours 2 minutes earlier.

Area forecast discussion, Dec 8, 7:08 PM EST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
708 PM EST TUE DEC 8 2009

.SYNOPSIS...
A WARM FRONT WILL LIFT NORTH ACROSS THE CAROLINAS OVERNIGHT...
BRINGING WIDESPREAD RAIN TO THE AREA THIS EVENING AND
OVERNIGHT...FOLLOWED BY A CHANCE OF SHOWERS AND AN ISOLATED
THUNDERSTORM THROUGH MIDDAY WEDNESDAY AS A COLD FRONT PUSHES EAST
THROUGH THE STATE. A COLD ARCTIC HIGH PRESSURE WILL BUILD INTO THE
AREA ON THURSDAY...BRINGING BELOW NORMAL BY THE END OF THE WEEK.
ANOTHER STORM SYSTEM WILL AFFECT THE REGION OVER THE WEEKEND.

&&

.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
AS OF 230 PM TUESDAY...

OVERVIEW...A SURFACE LOW OVER THE CENTRAL PLAINS WILL MOVE NE
THROUGH THE MID MS VALLEY TODAY AND INTO THE GREAT LAKES REGION ON
WEDNESDAY. A WARM FRONT ATTENDANT TO THE LOW PRESSURE SYSTEM WILL
LIFT NORTH ACROSS THE SOUTHEAST AND CAROLINAS THIS EVENING AND
OVERNIGHT...WITH A SECONDARY AREA OF LOW PRESSURE EXPECTED TO
DEVELOP ALONG THE WARM FRONT. THE WARM FRONT WILL LIFT NORTH OF THE
AREA WEDNESDAY MORNING...WITH A COLD FRONT QUICKLY CROSSING THE AREA
FROM THE WEST BY THE AFTERNOON.

MAIN CONCERNS ARE 1)SEVERE WX THREAT LATE TONIGHT THROUGH LATE
WEDNESDAY MORNING...2)MINOR FLOODING THREAT... AND FINALLY 3)GUSTY
WINDS WEDNESDAY AFTERNOON BEHIND THE FRONT.

1)SEVERE WX THREAT...
UPPER LEVEL SHORTWAVE FORCING/DYNAMICS PALES IN COMPARISON TO LAST
WEEKS CLOSE CALL...BUT NON-SEVERE EVENT...AS THE PRIMARY UPPER WAVE
REMAINS FAR REMOVED FROM THE AREA...LIFTING NE ACROSS THE OHIO
VALLEY AND GREAT LAKES. ALTHOUGH THE LOWER AND DEEP LAYER
KINEMATICS/SHEAR WILL REMAIN QUITE IMPRESSIVE...SUFFICIENT
INSTABILITY WILL BE CONFINED TO THE COASTAL SECTIONS OF THE
CAROLINAS...AS BOTH THE NAM AND GFS DEPICT MUCAPE VALUES OF ONLY 200
TO 300 J/KG. BELIEVE THE BETTER SEVERE THREAT WILL OCCUR WITH A
CONVECTIVE LINE SEGMENT CROSSING THE FORECAST AREA ATTENDANT TO THE
FRONTAL PASSAGE LATE WEDNESDAY MORNING AND INTO THE EARLY AFTERNOON
AS MODELS SHOW FAVORABLE INVERTED-V SOUNDINGS AND DCAPE VALUES OF
750 TO 900 JOULES. EVEN IF THE CONVECTION REMAINS VERY LOW TOPPED
AND A VOID OF LIGHTNING.. WE COULD STILL SEE SOME NON-CONVECTIVE
WIND DAMAGE WITHIN SOME OF THE STRONGER SHOWERS FROM DOWNWARD
MOMENTUM TRANSPORT AS MODELS SHOW 60 TO 70 KT H8 JET TRAVERSING THE
AREA. WILL CONTINUE TO HIGHLIGHT A MARGINAL SEVERE THREAT IN THE HWO
ACROSS THE EASTERN HALF OF THE FORECAST AREA...FROM US HIGHWAY 1
EAST.

2)MINOR FLOODING THREAT...
STRONG GULF AND ATLANTIC MOISTURE TRANSPORT INTO CENTRAL NC WILL
ADVECT A PLUME OF HIGH (300-350 PERCENT OF NORMAL OR NEAR 1.67 )PWAT
AIRMASS INTO CENTRAL NC OVERNIGHT. THIS IS SUPPORTED WELL BY
SATELLITE...WITH DERIVED BLEND TPW CURRENTLY BEING OBSERVED OVER
LA AND MS. INITIALLY...THE RESULTANT STRONG ISENTROPIC LIFT WILL
OVERSPREAD THE AREA AS THE WARM FRONT LIFTS NORTH OVER THE
AREA...WITH HIGHEST QPF EXPECTED ACROSS THE WESTERN NC...IN AND NEAR
THE WEDGE AIR MASS AS THE MOIST AIR ASCENT IS AUGMENTED BY BEING
FORCED UP THE COLD DOME. CENTRAL NC COULD RECEIVE A HALF INCH TO
INCH FROM THIS WARM ADVECTION RAIN...BEFORE PRECIP TAKES ON A
CONVECTIVE NATURE AS WARM SECTOR LIFTS NORTH ACROSS THE AREA...
ERODING THE WEDGE FROM SE TO NW. AS PREVIOUSLY MENTIONED... A
CONVECTIVE THREAT CONTINUES INTO THE LATE MORNING...THROUGH THE
EARLY AFTERNOON HOURS. HARD TO DETERMINE HOW WIDESPREAD THE
CONVECTIVE SWATCH WILL BE...BUT SOME AREAS COULD SEE ANOTHER HALF
INCH OR MORE.

NEARLY ALL STREAMS AND RIVERS FLOWING ABOVE NORMAL AND THE GROUND
REMAINS NEAR SATURATION AFTER A RAINFALL EVENT LAST WEEK.
THREE HOUR FLASH FLOOD GUIDANCE ACROSS THE AREA RANGES FROM AROUND 2
INCHES WEST OF INTERSTATE 95 TO AROUND 3 INCHES EAST OF INTERSTATE
95. AS SUCH...THE EXPECTED RAINFALL FROM THIS EVENT OF ONE HALF
TO ONE INCH WOULD NOT CAUSE FLOOD ISSUES.

HOWEVER...IF RAINFALL TOTALS WERE TO EXCEED THE FORECAST RANGE...
SITE SPECIFIC SCENARIOS SUGGEST THAT IT WOULD TAKE 1.5 INCHES OR
MORE WITHIN A 2 HOUR PERIOD TO CAUSE FLOODING ON URBANIZED SMALLER
STREAMS...NORTHEAST CREEK IN DURHAM...CRABTREE CREEK IN WAKE
COUNTY...AND BUFFALO CREEK IN THE TRIAD. THESE SCENARIOS WOULD BE
MOST LIKELY IF WE WERE TO GET ENOUGH ANTECEDENT RAINFALL (AND IT
WOULDNTT HAVE TO BE MUCH...SAY...0.25 INCHES) TO COMPLETELY
SATURATE THE GROUND AND PRIME RUNOFF CHARACTERISTICS PRIOR TO
HEAVIER...CONVECTIVE RAIN.

FINALLY...A WIDESPREAD 1.5 INCH STORM TOTAL RAINFALL WOULD LIKELY
CAUSE MINOR MAINSTEM RIVER FLOODING TO RECUR ON THE
HAW...NEUSE...AND TAR RIVERS.

3)STRONG WINDS WEDNESDAY AFTERNOON...FORECAST SOUNDINGS SHOW DEEP
MIXING TO AROUND 800MB WEDNESDAY AFTERNOON...IMMEDIATELY
BEHIND THE FRONT. WITH 40 TO 50 KTS THROUGH THE MIXED LAYER...
AREAS ACROSS CENTRAL NC WILL LIKELY SEE SUSTAINED WINDS OF 20 TO 30
MPH WITH GUSTS TO 40 MPH POSSIBLE WEDNESDAY AFTERNOON AS LOW-LEVEL
LAPSE RATES STEEPEN FROM STRONG AFTERNOON HEATING. TECHNICALLY
SPEAKING...THESE WINDS ARE BELOW WIND ADVISORY CRITERIA(WIND
ADVISORY IS SUSTAINED WINDS OF 30 TO 40 MPH WITH GUSTS OF 45 TO 58
MPH). HOWEVER DUE TO ANTECEDENT SATURATED SOILS...WINDS OF THESE
MAGNITUDES COULD RESULT IN DOWNED TREES AND POWER-LINES. A WIND
ADVISORY MAY BE NEEDED SIMPLY FOR SIGNIFICANT IMPACT IT COULD
HAVE ON THE PUBLIC. WILL FORGO ADVISORY FOR NOW...HAVE HIGHLIGHT
THE THREAT IN THE HWO.

TEMPERATURES...NO MAJOR CHANGES IN TEMPS THROUGH THE PERIOD.
WILL CONTINUE WITH A NON-DIURNAL TEMPERATURE TREND OVERNIGHT
WITH TEMPERATURES RISING OVERNIGHT. HIGHS WEDNESDAY IN THE
IN THE LOWER TO MID 60S NW TO MID 70S SE. MUCH COOLER WEDNESDAY NIGHT
WITH LOWS IN THE MID TO UPPER 30S NW TO MID 40S SE.

&&

.SHORT TERM (THURSDAY THROUGH FRIDAY NIGHT)...
AS OF 230 PM TUESDAY...

THURSDAY AND THURSDAY NIGHT:
STRONG COLD FRONT IS EXPECTED TO HAVE PROGRESSED THROUGH THE AREA BY
12Z THU MORNING...AND FCST SOUNDINGS SHOW PRONOUNCED MID-LEVEL
SUBSIDENCE AND DRYING...WITH PWAT VALUES FALLING BELOW 0.25 DURING
THE DAY. AS A RESULT...EXPECT CLEAR OR MOSTLY CLEAR SKIES ON THU...
WITH CLEAR SKIES THU NIGHT AS ARCTIC HIGH PRESSURE MOVES TOWARD THE
AREA FROM THE WEST. 1000-850 MB THICKNESSES ARE EXPECTED TO FALL
DURING THE DAY THU IN ASSOC/W COLD ADVECTION...INTO THE 1300-1320M
RANGE BY 00Z FRI. THICKNESSES ARGUE FOR TEMPS VERY NEAR OR SLIGHTLY
UNDER MOS GUIDANCE...AND WILL FORECAST MAX TEMPS RANGING FROM 48-55F
FROM NW-SE. THICKNESSES ARE EXPECTED TO PLUMMET THU NIGHT AS ARCTIC
HIGH PRESSURE BUILDS CLOSER TO THE AREA...AND A GFS/ECMWF BLEND
SUGGESTS THICKNESSES IN THE 1260-1280M RANGE BY 12Z FRI...COLDEST
NORTH AND WARMEST SOUTH. ALTHOUGH COLD ADVECTION WILL STILL BE
UNDERWAY AND THERE MAY BE A LIGHT NW WIND THROUGH THE OVERNIGHT
HOURS...EXPECT THAT THE TYPICAL SHELTERED LOCATIONS WILL BE ABLE TO
GO CALM BY SUNRISE AS THE SURFACE HIGH MOVES CLOSE TO OR OVER THE
SOUTHERN APPALACHIANS. WILL FORECAST CHILLY LOW TEMPS SIMILAR OR
SLIGHTLY LOWER THAN WHAT MOS GUIDANCE IS SUGGESTING...RANGING FROM
23-29F ACROSS THE AREA.

FRIDAY:
ARCTIC HIGH PRESSURE IS PROGGED TO BE CENTERED DIRECTLY OVER THE
CAROLINAS AND MID-ATLANTIC ON FRIDAY. A BLEND OF GFS/ECMWF
THICKNESSES ARE QUITE COLD...STARTING OUT AT 1260-1280M AND RISING
ONLY TO 1295-1305M BY 21-00Z. DECIDED TO BASE HIGH TEMPS PRIMARILY
ON THICKNESSES GIVEN EXPECTED FULL SUN AND LITTLE/NO ADVECTION...
AND THAT ARGUES FOR HIGHS RANGING FROM 40-46F...COOLEST NORTH AND
WARMEST SOUTH. THIS IS A FEW DEGREES BELOW MOS GUIDANCE IN MOST
INSTANCES.

FRIDAY NIGHT:
FAST MOVING SOUTHERN STREAM IMPULSES ARE EXPECTED TO TRAVERSE THE
SOUTHERN CONUS FRIDAY NIGHT...ENHANCING PRECIPITATION IN VICINITY OF
A BAROCLINIC ZONE ALONG THE GULF COAST AND INITIATING WEAK
CYCLOGENESIS IN VICINITY OF LA/MS BY 12Z SAT...WITH A SECONDARY LOW
(OR SHARPENING INVERTED TROUGH) DEVELOPING IN VICINITY OF A
BAROCLINIC ZONE JUST OFF THE SOUTHEAST (GA/FL) COAST. THE LATEST 12Z
MODEL GUIDANCE IS INDICATING THAT PRECIPITATION ASSOC/W SOUTHERN
STREAM SHORTWAVE ENERGY AND INCREASING ISENTROPIC LIFT/WARM
ADVECTION OVER THE DEEP SOUTH AND SOUTHEAST STATES SHOULD REMAIN
SOUTH OF CENTRAL NC THROUGH 12Z SAT. AS A RESULT...WILL KEEP THE
FORECAST DRY FRIDAY NIGHT...ALTHOUGH PRECIPITATION MAY BE
PRECARIOUSLY CLOSE TO THE AREA BY SUNRISE. EXPECT INCREASING CLOUD
COVER THROUGHOUT THE NIGHT...AND AS A RESULT...WILL KEEP LOW TEMPS
SEVERAL DEGREES WARMER THAN THU NIGHT...RANGING FROM 29-33F...
COLDEST NW AND WARMEST SE. LOW TEMPS WILL HIGHLY DEPEND ON THE
TIMING/ARRIVAL OF MID-LEVEL CLOUD COVER FROM THE SOUTHWEST. -VINCENT

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
AS OF 300 PM TUESDAY...

SATURDAY THROUGH SATURDAY NIGHT:
VERY INTERESTING (AND DIFFICULT) FORECAST CONTINUES FOR THIS PERIOD.
THE LATEST 12Z GFS/ECMWF/CANADIAN MODEL GUIDANCE HAS TRENDED CLOSER
TOGETHER W/REGARD TO THE TIMING/TRACK OF LOW PRESSURE OFF THE
SOUTHEAST COAST ON SAT/SAT NIGHT...HOWEVER...DIFFERENCES IN
PRECIPITATION AMOUNTS AND THICKNESSES BETWEEN THE MODELS CONTINUE TO
PLAGUE THE P-TYPE FORECAST FOR CENTRAL NC.

THE SYNOPTIC PATTERN FOR THIS UPCOMING EVENT WILL BE VERY LOW
AMPLITUDE...WITH UPPER LEVEL SUPPORT IN THE FORM OF FAST MOVING
SOUTHERN STREAM SHORTWAVE IMPULSES TRAVERSING THE SOUTHERN CONUS. AS
A RESULT...DESPITE VERY GOOD AGREEMENT AMONG THE MAJOR FCST MODELS
IN THE 96-120HR PORTION OF THE FCST...IT IS DIFFICULT TO BELIEVE
THAT SUCH SUBTLE SOUTHERN STREAM ENERGY IS BEING HANDLED CORRECTLY
BY THE MODELS AT THIS RANGE...ESPECIALLY CONSIDERING THAT THE
AFOREMENTIONED SOUTHERN STREAM ENERGY DOES NOT APPEAR TO MOVE
ONSHORE THE CA/MEXICO COAST (BEGIN TO GET SAMPLED BY THE RAOB
NETWORK) UNTIL LATE THU OR EARLY FRI. AS A RESULT...IT IS DIFFICULT
TO HAVE MUCH CONFIDENCE IN THE EXACT TRACK/STRENGTH OF THE LOW
PRESSURE SYSTEM EXPECTED TO DEVELOP ALONG/OFF THE SOUTHEAST AND
CAROLINA COAST LATE SAT AND SAT NIGHT. SO...ALTHOUGH THE MAJOR
FORECAST MODELS CONTINUE TO SUGGEST A VERY GOOD CHANCE FOR
PRECIPITATION...PARTICULARLY FROM SAT AFTERNOON INTO THE OVERNIGHT
HOURS...THE P-TYPE FORECAST REMAINS PROBLEMATIC.

ALTHOUGH WE WILL HAVE AN ARCTIC HIGH PRESSURE SYSTEM INITIALLY IN
PLACE ACROSS THE AREA SATURDAY MORNING...ALL FCST MODELS SHOW THIS
AS A TRANSITORY FEATURE...WEAKENING AND MOVING OFFSHORE TO THE
NORTHEAST DURING THE DAY SATURDAY...INDICATING THAT OTHER THAN
INITIAL EVAP COOLING (AND A HYBRID WEDGE)...THERE WILL BE LITTLE TO
KEEP THE ATMOSPHERE FROM WARMING AFTERWARD...PARTICULARLY IN THE
FACE OF STRENGTHENING WARM ADVECTION. IF YOU WERE TO *PERFECT PROG*
THE 12Z GFS SOLUTION...WE WOULD SEE PRECIPITATION BEGINNING AS SNOW
OR A RAIN/SNOW MIX ALONG/WEST OF HWY 1 SATURDAY AFTERNOON...
TRANSITIONING TO ALL RAIN (A COLD MISERABLE RAIN) WITHIN A FEW HOURS
AS WARM ADVECTION STRENGTHENS IN THE LOWER LEVELS. THE EXCEPTION
WOULD BE THE CLIMATOLOGICALLY FAVORED TRIAD/NW PIEDMONT AREA...WHERE
A TRANSITION TO FREEZING RAIN WOULD BE POSSIBLE FOR SEVERAL HOURS
BEFORE IT WOULD LIKELY BECOME SELF-LIMITING IN THE ABSENCE OF
PERSISTENT LOW-LEVEL COLD/DRY AIR ADVECTION. THE MAIN POINT HERE IS
THAT THIS EVENT IS NOT TYPICAL OF ONE THAT WOULD BE EXPECTED TO
PRODUCE SIGNIFICANT WINTER WEATHER IN CENTRAL NC.

WITH ALL OF THE ABOVE IN MIND...HAVE DECIDED TO UP POPS TO LIKELY
(60%) ACROSS THE ENTIRE AREA...WITH THE BEST CHANCE FOR PRECIP FROM
SAT AFTERNOON THROUGH SUNRISE SUNDAY MORNING. FOR HIGH TEMPS
SAT...WILL SHOW A RANGE OF 37-45F FROM NW-SE...HOWEVER...FCST
SOUNDINGS ARE SUGGESTING THAT MUCH OF THE AREA MAY REMAIN IN THE 30S
FOR THE ENTIRE DAY AS A HYBRID WEDGE DEVELOPS AND LOCKS IN...AND THE
HIGH TEMP FCST MAY NEED TO BE ADJUSTED DOWNWARD...ESPECIALLY IF ALL
MODELS CONTINUE TO INDICATE AN ENTIRELY OFFSHORE LOW TRACK. HAVE
DECIDED TO INTRODUCE A RAIN/SNOW MIX ALONG/WEST OF HWY 1 AT THE
ONSET OF PRECIPITATION...AS DISCUSSED ABOVE. WILL FORECAST LOW TEMPS
SAT NIGHT RANGING FROM 33-40F NW-SE.

SUNDAY THROUGH TUESDAY:
NEAR NORMAL TEMPERATURES ARE EXPECTED TO RETURN TO THE AREA FOR
SUNDAY/MONDAY IN THE WAKE OF THE DEPARTING SOUTHERN STREAM LOW
PRESSURE SYSTEM...WITH HIGH PRESSURE BUILDING BACK TOWARD/INTO THE
AREA. HOWEVER...AN ACTIVE PATTERN IS EXPECTED TO CONTINUE...AND
ANOTHER POTENT STORM SYSTEM APPEARS TO BE ON THE HORIZON FOR THE
MID-ATLANTIC/CAROLINAS BY EARLY/MID WEEK...WITH PRECIPITATION
CHANCES INCREASING ON TUE. -VINCENT

&&

.AVIATION /00Z WEDNESDAY THROUGH SATURDAY/...
AS OF 655 PM TUESDAY...

RAIN SPREADING NORTHWARD IN AN INCREASING S-SE FLOW ABOVE THE
SURFACE WILL ENTRENCH A COOL STABLE AIR MASS NEAR THE SURFACE. THE
PRECIP FALLING THROUGH THIS LAYER WILL CAUSE WIDESPREAD IFR/LIFR
CEILINGS AND IFR VISIBILITIES OVERNIGHT INTO WEDNESDAY MORNING. A
STRONG AREA OF LOW PRESSURE LIFTING N-NE FROM THE MID MS VALLEY INTO
THE WESTERN GREAT LAKES WILL STRENGTHEN THE LOW LEVEL WINDS ACROSS
CENTRAL NC. THIS WILL LEAD TO LOW LEVEL WIND SHEAR CONDITIONS AS
WINDS NEAR 1500 FT INCREASE TO AROUND 50KTS WHILE SURFACE WINDS WILL
BE AROUND 15KTS. AFTER 14Z WEDNESDAY...A SURFACE WARM FRONT WILL
SURGE NORTH. THIS WILL INCREASING LOW LEVEL MIXING...LEADING TO
STRONG SLY FLOW AT THE SURFACE WITH SUSTAINED WINDS NEAR 20KTS AND
FREQUENT GUSTS 30-35KT. WINDS WILL VEER TO A WESTERLY DIRECTION AND
SLOWLY SUBSIDE WEDNESDAY AFTERNOON AND EVENING AS A COLD FRONT
DRIFTS EAST ACROSS THE AREA.

A COLD AND DRY ARCTIC HIGH PRESSURE WILL BEGIN TO BUILD INTO THE AREA
ON THURSDAY...BRING VFR CONDITIONS THROUGH FRIDAY.  THE NEXT CHANCE
FOR SUB VFR CONDITIONS WILL ARRIVE SATURDAY AS ANOTHER LOW PRESSURE
IS EXPECTED TO DEVELOP ALONG THE GULF COAST AND MOVE INTO THE AREA.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...CBL
NEAR TERM...CBL/MONEYPENNY
SHORT TERM...VINCENT
LONG TERM...VINCENT
AVIATION...WSS
Hazardous weather outlook, Dec 8, 4:25 PM EST, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
425 PM EST TUE DEC 8 2009

NCZ007>010-021>026-038>041-073>076-083-084-091030-
PERSON-GRANVILLE-VANCE-WARREN-FORSYTH-GUILFORD-ALAMANCE-ORANGE-
DURHAM-FRANKLIN-DAVIDSON-RANDOLPH-CHATHAM-WAKE-STANLY-MONTGOMERY-
MOORE-LEE-ANSON-RICHMOND-
425 PM EST TUE DEC 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THROUGH TONIGHT.

POWERFUL STORM SYSTEM WILL LIFT NORTHEAST ACROSS THE MID
MISSISSIPPI VALLEY AND GREAT LAKES TONIGHT. THIS SYSTEM WILL
SPREAD RAIN ACROSS OUR REGION WHICH MAY BE HEAVY AT TIMES ACROSS
THE PIEDMONT. RAINFALL WILL TOTAL AROUND ONE INCH WITH LOCALLY
HIGHER AMOUNTS. WATER LEVELS ON RIVERS AND STREAMS ACROSS THE AREA
MAY RISE IN RESPONSE TO THE RAIN... AND AREAS WITH POOR DRAINAGE
MAY EXPERIENCE STANDING WATER... HOWEVER WIDESPREAD FLOODING IS
NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

WINDS WILL INCREASE WEDNESDAY TO 15 TO 20 MPH WITH GUSTS OF 35 TO
40 MPH POSSIBLE... ESPECIALLY FROM LATE MORNING THROUGH THE
AFTERNOON. AS A COLD FRONT CROSSES THE REGION WEDNESDAY
AFTERNOON...SCATTERED SHOWERS MAY PRODUCE WIND GUSTS UP TO 45 MPH.
PEOPLE ARE ADVISED TO PREPARE FOR THE STRONG GUSTY
WINDS BY MOVING OR SECURING UNFASTENED ITEMS SUCH AS GARBAGE
CANS... OUTDOOR HOLIDAY DISPLAYS... AND PATIO FURNITURE.

NCZ011-027-028-042-043-077-078-085-086-088-089-091030-
HALIFAX-NASH-EDGECOMBE-JOHNSTON-WILSON-HARNETT-WAYNE-SCOTLAND-HOKE-
CUMBERLAND-SAMPSON-
425 PM EST TUE DEC 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THROUGH TONIGHT.

POWERFUL STORM SYSTEM WILL LIFT NORTHEAST ACROSS THE MID
MISSISSIPPI VALLEY AND GREAT LAKES TONIGHT. WHILE THE THREAT OF
ISOLATED SEVERE THUNDERSTORMS AND ISOLATED TORNADOES HAS
DIMINISHED...THIS SYSTEM WILL SPREAD RAIN ACROSS THE SANDHILLS AND
COASTAL PLAIN. A FEW HEAVIER SHOWERS WILL BE POSSIBLE TOWARD
MORNING. RAINFALL AMOUNTS AROUND OR SLIGHTLY HIGHER THAN A HALF
INCH WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

WINDS WILL INCREASE WEDNESDAY TO 15 TO 20 MPH WITH GUSTS OF 35 TO
40 MPH POSSIBLE... ESPECIALLY FROM LATE MORNING THROUGH WEDNESDAY
AFTERNOON. AS A COLD FRONT CROSSES THE REGION WEDNESDAY
AFTERNOON...SCATTERED SHOWERS MAY PRODUCE WIND GUSTS UP TO 45 MPH.
PEOPLE ARE ADVISED TO PREPARE FOR THE STRONG GUSTY WINDS BY MOVING
OR SECURING UNFASTENED ITEMS SUCH AS GARBAGE CANS... OUTDOOR
HOLIDAY DISPLAYS... AND PATIO FURNITURE.

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 9, 2:44 AM ESTSevere Thunderstorm WarningRAHSampson, Wayne31 min
Dec 9, 12:51 PM ESTRiver Flood WarningRAHJohnston52 hr
Dec 9, 2:51 PM ESTRiver Flood WarningRAHJohnston13 hr

Nearby

Wind Advisories in North Carolina, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.